Michigan, 2010

Damaging Wind in Michigan, August 11, 2010

August 11, 2010 · NWS IWX · 1 event in 1 county or zone

A weak upper level system and moderate instability allowed for thunderstorms to develop. A lack of overall shear resulted in the storms producing isolated wind damage as cells collapsed or cold pools established.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A weak upper level system and moderate instability allowed for thunderstorms to develop. A lack of overall shear resulted in the storms producing isolated wind damage as cells collapsed or cold pools established.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 11, 1:21 PM EST, 14 minutes earlier.

Area forecast discussion, Aug 11, 1:21 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
221 PM EDT WED AUG 11 2010

.SHORT TERM...
MCV ASSOCD/W EARLIER DECAYED IA MCS LOCATED JUST E OF KBEH AT 18Z.
WK SFC TROUGH EXTENDING SWWD FM THIS FTR COMBINED W/WEAKLY
DESTABILIZING AIRMASS IN WAKE OF EARLIER OUTFLW BNDRY INDUCED CONVN
YIELDING ISOLD NEW DVLPMNT OVR SW MI/NW IN AND SUSPECT ADDNL LOW CHC
POTENTIAL EVIDENT FARTHER SWD AHD OF SFC TROUGH IN PROXIMITY TO TAIL
END OF SFC BASED PRES FALLS.

OTHERWISE UPSTREAM CONDS CONT TO STABILIZE WITHIN LARGER SCALE
SUBSIDENT REGIME AS EVIDENT W/MUCH LWR SFC THETA-E WWD OVER NRN IL
WWD ACRS SRN WI INTO ERN IA AND DOUBT VALIDITY OF ANY MODEL SOLUTION
THAT DVLPS CONVN THERE LIKE 12Z NAM/WRF DOES AND ENDED UP DROPPING
LT EVENING POPS ALTOGETHER PER UPSTREAM SFC/RADAR EVOLUTION THIS AFTN.
BIGGER CONCERN LIES W/LIKELY FOG DVLPMNT ESP ALG/S OF HIGHWAY 14
WHERE APPRECIABLE RAIN FELL THIS AM. WILL HIGHLITE SRN TIER
W/GREATER WEIGHTED FOG WORDING AS MOST LOCALES RECEIVED GREATER
THEN 1" AND WORD IT AS PATCHY ELSEWHERE. HYDROLAPSE RATES BASED ON
LWR 70S DEWPOINTS SUGGEST DENSE FOG PSBL ESP S AND SOMETHING TO
MONITOR THROUGH THIS EVENING.

OTHERWISE IN WAKE OF SW TROUGH LIFTING OUT THROUGH ON...LL FLW
VEERS FURTHER TO NWRLY ON THU W/ADDNL LL DRYING ANTICIPATED.
THERMAL CHARACTER OF INCOMING AIRMASS DIFFERS LTL FM TDY BUT
W/GREATER INSOLATION XPCD AND FAIR MIXING...LOW 90S LOOK
ATTAINABLE BUT DOUBT HEAT ADVISORY CRITERIA REACHABLE SAVE FAR SW
GIVEN DRYING ALOFT. IN ADDN...W/LG SCALE SUBSIDENCE XPCD WILL
ELIMINATE PREV POP MENTION.

&&

.LONG TERM...FRIDAY THROUGH WEDNESDAY

HOT AND HUMID WX WILL PERSIST INTO FRIDAY AS THE UPPER LEVEL RIDGE
NOW SOUTH OF THE FA WILL EDGE NWD INTO THE GREAT LAKES IN RESPONSE
TO A LEAD SHORTWAVE TROUGH EJECTING INTO THE NRN PLAINS. 85H TEMPS
OF 20-21C COMBINED WITH DEEP MIXING/MOSTLY SUNNY SKIES IN INCREASING
LOW LVL FLOW SHOULD YIELD HIGHS IN THE LOW/MID 90S ON FRIDAY. THIS
COMBINED WITH DEWPOINTS NEAR 70F SHOULD ALLOW HEAT INDICES TO TOP
OUT NEAR 100F BY FRIDAY AFTN. HIGHLIGHTED THIS CONCERN IN THE HWO
FOR NOW. OTHERWISE...NOT EXPECTING ANY AFTN ISO/SCT CONVECTION ALONG
POTENTIAL LAKE BREEZE BOUNDARY IN MODERATELY UNSTABLE ENVIRONMENT AS
CAP SHOULD HOLD GIVEN WARMING ALOFT / 7H TEMPS 11-12C.

UPPER LOW LOCATED ACROSS THE PAC NW THIS AFTN WILL FINALLY GET
KICKED EWD AND OPEN UP INTO THE NRN PLAINS BY FRIDAY...AND INTO THE
WESTERN/NRN GREAT LAKES BY SATURDAY. MEDIUM RANGE MODEL GUIDANCE HAS
REMAINED CONSISTENT IN DROPPING THE ATTENDANT SFC TROUGH THROUGH THE
FA LATE SATURDAY INTO SATURDAY NIGHT...CLEARING THE FA TO THE
SOUTHEAST BY 12Z SUNDAY. LOTS OF UNCERTAINTY WRT CONVECTIVE CHANCES
LATE FRIDAY NIGHT THROUGH SATURDAY NIGHT ALONG/AHEAD OF THIS FEATURE
AS COULD SEE A PRE-FRONTAL TROUGH BRING A ROUND OF CONVECTION TO THE
AREA LATE FRIDAY NIGHT/SATURDAY MORNING AND THEN SOME ADDITIONAL
ACTIVITY LATE SATURDAY AFTN/NIGHT ALONG THE ACTUAL FRONT. MODELS
ALSO KEEP THE MORE IMPRESSIVE 0-6KM SHEAR/FLOW JUST BEHIND THE
BOUNDARY WITH CONVECTION LIKELY DEPENDENT ON THE THERMODYNAMICS.
CONTINUED WITH INHERITED CHC POPS DURING THIS PERIOD. IF CONVECTION
ALONG A SAT MORNING PRE-FRONTAL TROUGH DOES NOT MATERIALIZE COULD
SEE ANOTHER DAY WITH HIGHS IN THE LOW/MID 90S AND HEAT INDICES
EXCEEDING 100F.

LESS HUMID CONDITIONS CAN BE EXPECTED ON SUNDAY AS A PRONOUNCED MID
LVL DRY SLOT BUILDS IN BEHIND THE ABOVE MENTIONED SFC TROUGH. THERE
MAY BE ENOUGH LINGERING BOUNDARY LAYER MOISTURE AND SFC HEATING TO
FIRE ISO/SCT CONVECTION ACROSS SOUTHEASTERN PORTIONS OF THE FA ON
SUN. A LOW CHC POPS COVERS THIS WELL ENOUGH FOR NOW. SUNDAY WILL BE
ANOTHER HOT DAY...ALTHOUGH NOT AS HOT AS PREVIOUS DAYS...GIVEN 85H
TEMPS ONLY COOLING TO 18/19C. STRONGER CAA SUNDAY NIGHT/MONDAY
BEHIND A SECONDARY COLD FRONT WILL RESULT IN A NICE CHANGE TO
COOLER/MORE SEASONABLE WX EARLY NEXT WEEK. BROAD UPPER TROUGH ACROSS
EASTERN CANADA AND THE NC/NE US WILL LIKELY KEEP ANY TROPICAL
DEPRESSION REMNANTS SOUTH AND EAST OF THE FA. OTHERWISE...MAY
EVENTUALLY NEED TO ADD POPS TO EITHER TUESDAY NIGHT OR WEDNESDAY AS
GFS/ECMWF/GEM ARE SHOWING ANOTHER PIECE OF ENERGY TRACKING THROUGH
THE BASE OF THE TROUGH DURING THIS TIME. HELD ONTO A DRY FCST FOR
NOW AS COVERAGE/CONFIDENCE IN PRECIP FOR ANY ONE PERIOD TOO LOW.

&&

.AVIATION...
VFR CONDS XPCD FOR MOST OF THE PD. HWVR MORNING HEAVY RAINFALL
VCNTY KFWA AND POINTS S AND W POINT TO FOG DVLPMNT LT TONIGHT AND
SWUNG FOR THE FENCES W/18Z ISSUANCE. WRF BUFFER DATA IMPLIES A
FAIRLY HIGH RISK FOR DENSE FOG TWD 09-10Z AND ESP SO CONSIDERING
1"+ RAINFALL AMOUNTS THERE THUS THE TEMPO IFR GROUP FOR KFWA.
OTHERWISE KEPT W/MVFR RESTRICTION AT KSBN GIVEN SPOTTY RAINFALL
OVR NW IN AND GREATER DRYING SPREADING EWD OUT OF IL BFR SFC
DECOUPLES THIS EVENING.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.

MI...NONE.

OH...NONE.

LM...NONE.

&&

SHORT TERM...T
LONG TERM...STEINWEDEL
AVIATION...T
Hazardous weather outlook, Aug 11, 4:15 AM EST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
515 AM EDT WED AUG 11 2010

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-120915-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
515 AM EDT WED AUG 11 2010 /415 AM CDT WED AUG 11 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. SEVERE WEATHER
IS NOT EXPECTED BUT LOCALLY HEAVY RAINFALL IS POSSIBLE.

HOT AND HUMID CONDITIONS ARE EXPECTED WITH AFTERNOON WITH HEAT
INDICES FROM 95 TO 102 DEGREES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. SEVERE WEATHER IS
NOT EXPECTED. THERE IS ALSO A CHANCE FOR THUNDERSTORMS LATE FRIDAY
NIGHT THROUGH SATURDAY NIGHT. SOME OF THE THUNDERSTORMS SATURDAY
MAY PRODUCE DAMAGING WINDS AND HEAVY RAINFALL.

HOT AND HUMID CONDITIONS ARE EXPECTED THURSDAY THROUGH SATURDAY
WITH AFTERNOON WITH HEAT INDICES FROM 95 DEGREES TO 104 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-120915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
515 AM EDT WED AUG 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT. WIND GUSTS TO 35
KNOTS ARE POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. SEVERE WEATHER IS NOT
EXPECTED. THERE IS ALSO A CHANCE FOR THUNDERSTORMS LATE FRIDAY
NIGHT THROUGH SATURDAY NIGHT. SOME OF THE THUNDERSTORMS SATURDAY
MAY PRODUCE STRONG WINDS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Aug 11, 9:19 AM EST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1019 AM EDT WED AUG 11 2010

INZ006-007-MIZ079-080-111515-
BRANCH MI-LAGRANGE IN-ST. JOSEPH MI-STEUBEN IN-
1019 AM EDT WED AUG 11 2010

AT 1014 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF
THREE RIVERS TO 8 MILES SOUTHWEST OF STURGIS...MOVING EAST AT 30 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND
HEAVY DOWNPOURS ARE LIKELY WITH THE PASSAGE OF THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  STURGIS...
  COLDWATER...
  COLON...
  BRONSON...
  UNION CITY...
  WASEPI...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4175 8483 4171 8558 4208 8570 4208 8484
TIME...MOT...LOC 1419Z 263DEG 26KT 4204 8557 4176 8551
Local storm report, Aug 11, 9:39 AM EST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1039 AM EDT WED AUG 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 AM     HEAVY RAIN       4 SE FORT WAYNE         41.04N  85.08W
08/11/2010  M1.00 INCH       ALLEN              IN   TRAINED SPOTTER

            HEAVY RAINFALL OF 1.00 INCH IN 20 MINUTES.

&&

EVENT NUMBER IWX1001022

NG
Local storm report, Aug 11, 10:38 AM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1138 AM EDT WED AUG 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     HEAVY RAIN       MARION                  40.56N  85.66W
08/11/2010  M2.25 INCH       GRANT              IN   TRAINED SPOTTER

            STORM TOTAL RAINFALL SO FAR.

&&

EVENT NUMBER IWX1001023

NG
Local storm report, Aug 11, 10:39 AM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1139 AM EDT WED AUG 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     HEAVY RAIN       PORTLAND                40.43N  84.98W
08/11/2010  M2.70 INCH       JAY                IN   TRAINED SPOTTER

            STORM TOTAL RAINFALL.

&&

EVENT NUMBER IWX1001024

NG
Local storm report, Aug 11, 10:42 AM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1142 AM EDT WED AUG 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     HEAVY RAIN       4 N BLUFFTON            40.80N  85.17W
08/11/2010  M1.30 INCH       WELLS              IN   TRAINED SPOTTER

            STORM TOTAL RAINFALL SO FAR.

&&

EVENT NUMBER IWX1001025

NG
Local storm report, Aug 11, 12:15 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
115 PM EDT WED AUG 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     HEAVY RAIN       PLEASANT LAKE           41.58N  85.02W
08/11/2010  M1.50 INCH       STEUBEN            IN   TRAINED SPOTTER

            STORM TOTAL RAINFALL.

&&

EVENT NUMBER IWX1001026

NG

The radar

The Northern Indiana radar (KIWX), 50 km away, was scanning. The volume nearest the first event began at 18:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cass

When
August 11, 1:35 PM EST to 1:36 PM EST
Where
Cass County, 1.24 mi NE of Union
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.790, -85.850

A trained spotter reported a healthy two to three foot diameter fell onto two trailers at Willow Lake Campgrounds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256723.